Iowa, 2009Flooding in Iowa, July 4 to 8, 2009
July 4 to 8, 2009 · NWS DMX · 3 events in 3 counties and zones
Relatively wet weather prevailed over much of Iowa for the first one-half of July but the second half of the month was much drier in most areas. 95 inches at Anamosa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $20,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Relatively wet weather prevailed over much of Iowa for the first one-half of July but the second half of the month was much drier in most areas. Monthly rain totals varied from 2.03 inches at Newton to 8.95 inches at Anamosa. Heavy rainfall occurred over central into south central Iowa during the day on the 3rd into the 4th. This caused several rivers to rise above flood stage. These included the Chariton, Thompson, and South Fork Chariton Rivers. The flooding was relatively minor and affected agricultural lands for the most part.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 5:20 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 4, 5:20 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CDT SAT JUL 4 2009
.UPDATED FOR THE 12Z AVIATION DISCUSSION...
.SHORT TERM /TODAY/...
UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION NOW...EXPECTED TO
DROP EAST SOUTHEAST OF THE STATE BY LATE TODAY...ALLOWING FOR PRECIP
TO DIMINISH ACROSS THE AREA THROUGHOUT THE DAY. FAIRLY DECENT AREAL
COVERAGE ACROSS THE CWA...WITH THIS TREND EXPECTED TO CONTINUE TO
WIDESPREAD LIFT HANGING INTO THE MID MORNING HOURS. MAINLY LIGHT
SHOWERS...BUT A LINE OF THUNDERSTORMS MOVING ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL IOWA SHOULD CONTINUE TO BRING MODERATE TO
HEAVY RAIN AT TIMES THROUGH THE NEXT FEW HOURS. RAINFALL AMOUNTS
HAVE MAINLY RANGES FROM AROUND A TENTH TO HALF AN INCH...BUT HAVE
SEEN MUCH HIGHER REPORTS FROM SITES BENEATH THE HEAVIER BAND OF RAIN
STRETCHING FROM NEAR ATLANTIC TO OSCEOLA SOUTHEASTWARD. THIS BAND
SHOULD CONTINUE TO PROGRESS SLOWLY EASTWARD WITH TIME THROUGH THE
MID MORNING HOURS...ALLOWING WIDESPREAD AMOUNTS OF AT LEAST A HALF
AN INCH TO AN INCH ACROSS THE SOUTHERN CWA. OTHERWISE PRECIP TO
TAPER OFF THIS AFTERNOON AS SYSTEM HEADS TOWARD THE OHIO VALLEY.
WITH CLOUDS/PRECIP ACROSS MUCH OF THE AREA TODAY...EXPECT LITTLE
RECOVERY IN TEMPS. THEREFORE WENT A LITTLE COOLER THAN PREVIOUS
GRIDS...WITH HIGHS MAINLY IN THE LOW TO MID 70S.
.LONG TERM /TONIGHT THROUGH FRIDAY/...
HIGH PRESSURE BUILDS IN TONIGHT...AND WHEN THE SKY CLEARS OUT THERE
IS THE GOOD POSSIBILITY FOR FOG TO DEVELOP UNDER THE RIDGE. WILL NOT
MENTION IN THE FORECAST YET...BUT IT IS SOMETHING TO WATCH FOR LATER
SHIFTS. THE NEXT ISSUES APPEAR RELATIVELY MINOR...BUT UNDER AN
UNUSUALLY MOIST NORTHWESTERLY FLOW PATTEN AND A WEAK BACKDOOR FRONT
MOVING SOUTH AND SOUTHWEST INTO THE REGION LATE SUNDAY INTO
MONDAY...CANNOT JUSTIFY KEEPING THE FORECAST COMPLETELY DRY
EVERYWHERE. IT IS GOING TO BE DIFFICULT TIMING THE INDIVIDUAL
SHORTWAVES THAT COULD ENHANCE CONVECTIVE POTENTIAL...BUT IT SEEMS
THAT ONE WILL BE MOVING TOWARD NW IA LATE SUNDAY...THEN ANOTHER ONE
MOVING THROUGH MONDAY. A NARROW CORRIDOR OF MODEST INSTABILITY WITH
LITTLE INHIBITION DEVELOPS SUNDAY AFTN NW INTO CENTRAL SECTIONS.
HOWEVER...DEEP LAYER SHEAR ON THE WEAK END. SAME THING MONDAY AFTN
THOUGH A LITTLE FARTHER SOUTH AND WEST. THE GFS TRIES TO BRING AN
MCS THROUGH WRN/CENTRAL AREAS EARLY MONDAY...BUT THIS IS NOT
SUPPORTED BY PREVIOUS RUNS...SO WILL DISCOUNT THAT SCENARIO AT THIS
TIME. THE CONVECTIVE POTENTIAL SUNDAY AND MONDAY APPEAR MORE
DIURNALLY DRIVEN...WITH LITTLE CHANCES FOR CONVECTION AFTER
MIDNIGHT. WILL KEEP TUESDAY DRY FOR NOW...BUT CHANCES FOR
THUNDERSTORMS RETURN BY WEDNESDAY ACROSS THE NORTH...ON THE EDGE OF
THE CAP AND CLOSER TO FORCING. CHANCES SPREAD SOUTH LATE IN THE WEEK
AS A FRONT PUSHES SOUTH. OTHERWISE...TEMPERATURES WILL BE CLIMBING
BACK TO NEAR NORMAL.
&&
.AVIATION...04/12Z
TRICKY AVIATION FORECAST TODAY...WITH LINGERING SHOWER ACTIVITY
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE PUSHING THROUGH THE STATE
TODAY. IFR/MVFR CIGS IN PLACE ACROSS THE CWA...WITH MVFR VSBYS DUE
TO MAINLY RAIN SHOWERS. THUNDER ACTIVITY HAS MAINLY DIED OFF OVER
THE PAST FEW HOURS...SO REMOVED CB MENTION AT KDSM AND KOTM. CIGS TO
REMAIN QUITE LOW THROUGH THE MORNING...WITH CIGS EXPECTED TO START
LIFTING BY THIS AFTERNOON INTO THE EVENING HOURS AS THE
PRECIPITATION TAPERS OFF. WINDS TO BACK THROUGH THE DAY...CURRENTLY
EASTERLY THEN BECOMING NORTHEASTERLY...AND FINALLY NORTHERLY BY
TONIGHT.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...ALBRECHT
LONG TERM...MOYER
AVIATION...ALBRECHT
Hazardous weather outlook, Jul 4, 3:42 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
442 AM CDT SAT JUL 4 2009
IAZ026>028-034>039-044>050-057>062-070>075-081>086-092>097-050945-
FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
442 AM CDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING.
LOCALLY HEAVY RAIN THIS MORNING COULD RESULT IN MINOR FLOODING IN
URBAN AREAS AND NEAR STREAMS OR LOW LYING AREAS...MAINLY SOUTH OF
INTERSTATE 80.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING NORTHWEST OF AMES. THERE IS A SLIGHTLY BETTER CHANCE OF
THUNDERSTORMS ACROSS THE ENTIRE REGION MONDAY AFTERNOON AND
EVENING...THEN AGAIN ON FRIDAY. THE CHANCE OF SEVERE THUNDERSTORMS
IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ004>007-015>017-023>025-033-050945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-
442 AM CDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING. THERE IS A SLIGHTLY BETTER CHANCE OF THUNDERSTORMS
MONDAY AFTERNOON AND EVENING...THEN WEDNESDAY THROUGH FRIDAY. AT
THIS TIME...THE CHANCE OF SEVERE THUNDERSTORMS IS LOW UNTIL
THURSDAY WHEN CONDITIONS MAY BECOME MORE FAVORABLE FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MOYER
In the hours before
Local storm report, Jul 4, 4:40 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HEAVY RAIN 3 NNE CRESTON AIRPORT 41.06N 94.34W
07/04/2009 M1.84 INCH UNION IA LAW ENFORCEMENT
REPORTS OF PONDING OF WATER IN THE UNDERPASSES IN
CRESTON...SPECIFICALLY THE UNDERPASS ON OSAGE STREET
&&
ALBRECHTLocal storm report, Jul 4, 5:05 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 AM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 AM HEAVY RAIN 1 NE ATLANTIC 41.41N 95.00W
07/04/2009 M3.14 INCH CASS IA CO-OP OBSERVER
TOTALS SINCE 7AM YESTERDAY. MOST OF THE RAIN FELL AFTER
MIDNIGHT THIS MORNING.
&&
JHLocal storm report, Jul 4, 6:03 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 AM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM HEAVY RAIN MASSENA 41.25N 94.77W
07/04/2009 M4.30 INCH CASS IA CO-OP OBSERVER
&&
JHLocal storm report, Jul 4, 6:20 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 AM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BLOOMFIELD 40.75N 92.42W
07/04/2009 U0.00 INCH DAVIS IA TRAINED SPOTTER
STANDING WATER WAS REPORTED IN FIELDS ACROSS DAVIS
COUNTY. TWO FEET OF PONDED WATER WAS REPORTED ACROSS OLD
HIGHWAY 2 IN THE TOWN OF BLOOMFIELD.
&&
ALBRECHTLocal storm report, Jul 4, 6:39 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
739 AM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM FLASH FLOOD 1 SW GARDEN GROVE 40.81N 93.62W
07/04/2009 DECATUR IA TRAINED SPOTTER
RURAL ROAD UNDER 5 TO 6 FEET OF WATER.
&&
JHLocal storm report, Jul 4, 6:47 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 AM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM HEAVY RAIN LORIMOR 41.13N 94.06W
07/04/2009 M4.15 INCH UNION IA CO-OP OBSERVER
&&
JHFlood, Wayne
- When
- July 4, 6:56 AM CST to July 5, 7:13 AM CST
- Where
- Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
- Cause
- Heavy Rain
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.844, -93.113
Flood, Lucas
- When
- July 4, 11:42 PM CST to July 8, 5:15 AM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
Flood, Decatur
- When
- July 6, 3:00 PM CST to July 8, 5:15 AM CST
- Where
- Decatur County, 0.99 mi N of Grand River to 3.35 mi W of Pleasanton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.834, -93.953
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 4, 20091 death · 26 injured · 1 event
- Flash Flooding and Hail in Tennessee, July 4 to 5, 20091 death · $70,000 · 50 kt wind · 10 events
- Flash Flood and Lightning Strike in New Mexico, July 4, 20091 death · 6 injured · $2,000 · 2 events
- Lightning Strike in Montana, July 4, 20091 death · 1 event
- Tornadoes and Damaging Winds in Kentucky, July 4, 2009$221,000 · EF1 · 14 events
- Flash Flooding and Flooding in Iowa, July 4, 2009$285,000 · 20 events
- Flash Flooding and Hail in Wyoming, July 4, 2009$550,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Idaho, July 4, 2009$501,000 · 1 in hail · 4 events
- Damaging Winds in Missouri, July 4, 2009$170,000 · 65 kt wind · 2 events
- Lightning Strike in Maine, July 4, 2009$50,000 · 1 event
- Damaging Winds and Lightning Strikes in Tennessee, July 4, 2009$31,000 · 55 kt wind · 4 events
- Damaging Winds in Texas, July 4, 2009$25,000 · 77 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177540, 177529, 177535.